All adults are now eligible for COVID-19 booster shots, which means more people than ever have already or will soon be experiencing side effects from their boosters.
As with the original vaccine doses, most COVID-19 booster shot side effects are mild, flu-like and temporary. But, for some people, those symptoms can be so intense they have trouble doing their usual tasks. An especially sore arm might make it difficult to work out or cook breakfast, for instance, and chills may leave you tossing and turning for a night.
Booster side effects may be different
The side effects you experience after your booster dose may be different than what you felt after your first dose(s). They may be more or less severe than the ones you experienced previously, Dr. Aaron Milstone, associate hospital epidemiologist at the Johns Hopkins Hospital and pediatric infectious disease specialist at the Johns Hopkins Children's Center, told TODAY. (Mixing and matching could make it even more challenging to predict which side effects you'll experience.)
"J&J knocked me out," Alex Ossola, who received her first dose of the vaccine soon after it became available in February, told TODAY. "I had a full-blown fever, teeth chattering — just ridiculous side effects." But her booster shot, which was the Moderna mRNA vaccine, felt much milder. "This was like nothing," she said, adding that within 48 hours she felt completely normal.
Making matters even more confusing is the fact that some people may get their flu vaccine at the same time as the booster. That's completely safe and a convenient way to cross both shots off your to-do list in the same appointment, according to the Centers for Disease Control and Prevention. But if you do experience side effects later, it will be difficult to know which vaccine is responsible.
That's what happened to Lindsay Mann, who received her Moderna booster alongside her flu shot last month. "I'm pretty sensitive and I have a pretty low pain tolerance," she told TODAY, so dealing with the soreness after having one shot in each arm was a challenge. She also experienced a fever, body aches, chills and "complete exhaustion."
Remember, though, that the side effects from the vaccine and the booster, while unpleasant, are typically mild and temporary. "If you're weighing the side effects of the vaccine versus the effects of COVID, I would take the side effects of the vaccine any day," Milstone said.
Common COVID-19 booster shot side effects
The most common side effects are similar for all three types of COVID-19 vaccine boosters available in the U.S. right now. And early data suggested that most people who received boosters had about the same side effects as they did after their second dose. Here's what to know based on each vaccine brand.
Pfizer-BioNTech COVID-19 booster side effects
In a clinical trial involving about 300 people, the most common side effects after the Pfizer booster dose included:
Pain, redness and swelling at the injection site.
Muscle and joint pain.
On average, these side effects lasted between two and three days. The trial also found that swollen lymph nodes in the arm, while relatively rare overall, were more common after people received booster doses than after their first two doses.
Moderna COVID-19 booster side effects
In a clinical trial involving 171 participants, the most common side effects of the Moderna COVID-19 booster shot were:
Pain at the injection site.
Muscle and joint pain.
Swollen lymph nodes in the arm that received the vaccine injection.
Nausea and vomiting.
Moderna's booster shot is a half the size of that used in the initial series.
Side effects from the Johnson & Johnson COVID-19 booster
According to data from more than 1,500 people who received two doses of the J&J vaccine, the most common side effects to expect include:
Pain at the injection site.
Less common side effects (experienced by fewer than 10% of participants) included redness and swelling at the injection site as well as fever.
Keep an eye out for signs of more severe issues
In the days and weeks following your COVID-19 booster, there are some rare yet potentially severe side effects that you will want to keep an eye on, Milstone said.
If you or your child develops new chest pain, a change in heart rate or shortness of breath within a week of getting your COVID-19 vaccine or booster, the CDC says you should get in contact with a health care provider. Those can be signs of myocarditis or pericarditis, which are types of heart inflammation that have been seen predominantly in young males after getting the Pfizer and Moderna vaccines.
Also be aware of a delayed reaction to the shot termed "COVID arm." This skin reaction typically shows up a few days after someone gets the vaccine and presents as an inflamed area near the injection site. The skin might be raised, red, itchy or burning, but COVID arm actually isn't a sign of anything dangerous or harmful. Experts believe it to be a delayed hypersensitivity reaction that should respond to over-the-counter antihistamines, pain medications and ice packs. COVID arm should resolve on its own within another few days, but if it doesn't or the symptoms are severe, check in with your doctor or dermatologist.
That said, it's not clear how common COVID arm is after the booster dose. "I've heard a lot of reports of that after the first and second doses," Milstone said, "but I've not heard that as commonly after the booster."
The J&J vaccine is also linked to an increased risk for thrombosis with thrombocytopenia syndrome, a very rare type of blood clots occurring with a drop in blood platelets, within 42 days of receiving the shot. Signs of this condition include persistent severe headaches, blurred vision, chest pain, shortness of breath, bruising easily, persistent abdominal pain and leg swelling, according to the CDC. If you notice any of these after getting your J&J vaccine or booster, you should talk to your doctor right away.
How quickly does the COVID-19 booster work?
"The booster doesn't work immediately," Milstone stressed. While research is ongoing, early data suggests that immunity is boosted in one to two weeks. It's very possible — especially during the Thanksgiving and winter holiday season — to get a booster and then get a COVID-19 infection or another seasonal illness quickly afterward.
So, if you feel feverish and achey for a day, that's probably due to the booster. But if, two or three days after the vaccine, you still have those symptoms or you develop other signs of the infection such as a cough, "that would be a good reason to check in with your doctor and make sure that you don't actually have COVID," Milstone said.
How to safely manage COVID-19 booster shot side effects
Most COVID-19 booster shot side effects can be safely managed with over-the-counter medication such as ibuprofen or acetaminophen, Milstone said. But he cautions against taking those medications before getting your shot. For one thing, you might not actually end up needing them, he said.
Additionally, there is some concern that they might interfere with the way the vaccine works, so the CDC also recommends not taking those medications before your appointment.
To help relieve any discomfort after the shot, the CDC also suggests making sure you drink enough water, gently use the arm in which you got the injection, and applying a cool compress on the arm.